Ohio, 2004

Flood in Ohio, January 4 to 5, 2004

January 4 to 5, 2004 · NWS PBZ · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 4, 10:33 AM EST, 3 hours 57 minutes earlier.

Area forecast discussion, Jan 4, 10:33 AM EST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PITTSBURGH PA
1033 AM EST SUN JAN 4 2004

UPDATING ZONES FOR UPDATED WATCH AND LOWERING HIGH TEMPS FOR TODAY.

CURRENT TEMPS AND NORTHERLY FLOW WOULD INDICATE LESS HEATING THAN
PREVIOUSLY EXPECTED.

COLDER TEMPS OVER NORTHERN TIER WOULD ALSO MEAN POTENTIAL FOR LOCALIZED
FREEZING RAIN.  THEREFORE MENTIONED THIS POSSIBILITY IN THE NORTHERN 3
COUNTIES.

PITTSBURGH, PA   48  33  34  17 / 100  80  40  20
WHEELING, WV   50  33  34  17 / 100  80  40  10
MORGANTOWN, WV   57  36  37  18 /  90  70  40  30
ZANESVILLE, OH   52  33  34  18 / 100  80  30  10
NEW PHILADELPHIA, OH   44  31  32  16 / 100  80  40  10
FRANKLIN   40  31  32  15 / 100  90  50  40
DUBOIS   41  30  31  16 / 100 100  40  30
LATROBE   51  35  36  18 / 100  80  40  40
BUTLER   43  32  33  16 / 100  80  50  40
INDIANA   48  35  36  18 / 100  80  40  20
OAKLAND, MD   57  35  37  17 /  90  60  40  20
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH UNTIL 400 AM EST MONDAY FOR ZONE MDZ001.

OH...FLOOD WATCH UNTIL 400 AM EST MONDAY FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH UNTIL 400 AM EST MONDAY FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH UNTIL 400 AM EST MONDAY FOR ZONES WVZ001>004...
WVZ012...WVZ021>023...WVZ041.

&&

CAT
Hazardous weather outlook, Jan 4, 4:51 AM EST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
451 AM EST SUN JAN 4 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-041200-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
451 AM EST SUN JAN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT.  RAIN MAY AGAIN BE HEAVY AT TIMES WITH UP
TO AN INCH POSSIBLE IN SOME AREAS...MAINLY TO THE NORTH OF INTERSTATE
70.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

15

In the hours before

Local storm report, Jan 4, 9:07 AM EST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
907 AM EST SUN JAN 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0858 AM     FLOOD            7 SW ALIQUIPPA          40.55N 80.35W
01/04/2004                   BEAVER             PA   NWS EMPLOYEE

            TRAVERSE CREEK HAS FLOODED.

&&
Special weather statement, Jan 4, 10:27 AM EST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1027 AM EST SUN JAN 4 2004

PAZ007>009-042000-
FOREST PA-MERCER PA-VENANGO PA-
1027 AM EST SUN JAN 4 2004

...WINTER WEATHER UPDATE...

NATIONAL WEATHER SERVICE PITTSBURGH SAYS THERE CAN BE A PERIOD OF
FREEZING RAIN THIS AFTERNOON ACROSS PARTS OF MERCER VENANGO AND
FOREST COUNTIES PENNSYLVANIA. UNTREATED PAVEMENTS CAN BECOME SLIPPERY
AND TREE LIMBS AND OTHER OBJECTS CAN PICK UP A THIN COAT OF ICE.

COLD NORTHERLY WINDS WITH SUBFREEZING TEMPERATURES HAVE BEEN MOVING
SLOWLY SOUTHWARD OUT OF EXTREME NORTHWEST PENNSYLVANIA TODAY. WHERE
TEMPERATURES GO BELOW 32 DEGREES...THE RAIN CAN TURN TO FREEZING RAIN
AND SLIPPERY CONDITIONS CAN QUICKLY DEVELOP.

LISTEN FOR UPDATES FROM THE NATIONAL WEATHER SERVICE ON NOAA WEATHER
RADIO OR THIS STATION.
Local storm report, Jan 4, 1:34 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
134 PM EST SUN JAN 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLOOD            HARSHAVILLE             40.55N 80.42W
01/04/2004                   BEAVER             PA   TRAINED SPOTTER

            TRAVERSE CREEK FLOODED.

1105 AM     FLOOD            WELLSBURG               40.28N 80.61W
01/04/2004                   BROOKE             WV   EMERGENCY MNGR

            SR 67 FLOODED.

1110 AM     FLOOD            WEIRTON                 40.40N 80.56W
01/04/2004                   HANCOCK            WV   EMERGENCY MNGR

            KINGS CREEK ROAD FLOODED.

1115 AM     FLOOD            MOUNT LEBANON           40.37N 80.05W
01/04/2004                   ALLEGHENY          PA   EMERGENCY MNGR

            BANKSVILLE RD FLOODED.

1115 AM     FLOOD            RUSSELLTON              40.61N 79.84W
01/04/2004                   ALLEGHENY          PA   TRAINED SPOTTER

            LITTLE DEER CREEK FLOODED.

1125 AM     FLOOD            NORTH VANDERGRIFT-PLEAS 40.61N 79.56W
01/04/2004                   ARMSTRONG          PA   EMERGENCY MNGR

            SR66 FLOODED.

1125 AM     FLOOD            INDIANA                 40.62N 79.16W
01/04/2004                   INDIANA            PA   EMERGENCY MNGR

            SR1008 FLOODED.

1115 AM     FLOOD            CECIL-BISHOP            40.32N 80.19W
01/04/2004                   WASHINGTON         PA   EMERGENCY MNGR

            SR980 FLOODED.

1115 AM     FLOOD            CANONSBURG              40.26N 80.19W
01/04/2004                   WASHINGTON         PA   EMERGENCY MNGR

            RACE TRACK RD FLOODED.

1115 AM     FLOOD            FINLEYVILLE             40.25N 80.00W
01/04/2004                   WASHINGTON         PA   EMERGENCY MNGR

            COURTNEY HILL RD FLOODED.

1055 AM     FLOOD            SCIO                    40.40N 81.09W
01/04/2004                   HARRISON           OH   LAW ENFORCEMENT

            LOCAL ROADS AND SMALL STREAMS FLOODED.

1055 AM     FLOOD            JEWETT                  40.37N 81.00W
01/04/2004                   HARRISON           OH   LAW ENFORCEMENT

            LOCAL ROADS AND SMALL STREAMS FLOODED.

1130 AM     FLOOD            LIGONIER                40.24N 79.24W
01/04/2004                   WESTMORELAND       PA   EMERGENCY MNGR

            NUMEROUS LOCAL ROADS FLOODED.

1130 AM     FLOOD            LOWER BURRELL           40.58N 79.71W
01/04/2004                   WESTMORELAND       PA   EMERGENCY MNGR

            NUMEROUS LOCAL ROADS FLOODED.

1130 AM     FLOOD            3 SE CAMBRIDGE          39.99N 81.55W
01/04/2004                   GUERNSEY           OH   LAW ENFORCEMENT

            VOCATIONAL RD AMD FRANKFORT RD FLOODED.

1140 AM     FLOOD            15 SW STEUBENVILLE      40.21N 80.85W
01/04/2004                   JEFFERSON          OH   LAW ENFORCEMENT

            CR8 FLOODED EAST OF ADENA. NUMEROUS OTHER LOCAL ROADS
            ALSO FLOODED.

1145 AM     FLOOD            10 NE COSHOCTON         40.37N 81.72W
01/04/2004                   COSHOCTON          OH   LAW ENFORCEMENT

            SR751 FLOODED NEAR BAKERSVILLE.

1145 AM     FLOOD            15 W COSHOCTON          40.26N 82.13W
01/04/2004                   COSHOCTON          OH   LAW ENFORCEMENT

            SR79 FLOODED NEAR NEW GUILFORD.

1140 AM     FLOOD            ZANESVILLE              39.95N 82.01W
01/04/2004                   MUSKINGUM          OH   LAW ENFORCEMENT

            NUMEROUS LOCAL ROADS FLOODED.

1150 AM     FLOOD            NEW PHILADELPHIA        40.49N 81.44W
01/04/2004                   TUSCARAWAS         OH   LAW ENFORCEMENT

            NUMEROUS LOCAL ROADS AND SMALL STREAMS FLOODED.

0100 PM     FLOOD            5 S BARNESVILLE         39.92N 81.17W
01/04/2004                   BELMONT            OH   EMERGENCY MNGR

            TUNNEL RUN RD FLOODED.

0100 PM     FLOOD            4 NNE ST. CLAIRSVILLE   40.13N 80.87W
01/04/2004                   BELMONT            OH   EMERGENCY MNGR

            CR56 FLOODED NEAR MAYNARD.

0100 PM     FLOOD            4 N MARTINS FERRY       40.16N 80.72W
01/04/2004                   JEFFERSON          OH   EMERGENCY MNGR

            BEACH SPRING RD FLOODED NEAR YORKVILLE.

0100 PM     FLOOD            4 NE ST. CLAIRSVILLE    40.12N 80.85W
01/04/2004                   BELMONT            OH   LAW ENFORCEMENT

            CR561 FLOODED NEAR MAYNARD.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Carroll

When
January 4, 2:30 PM EST to January 5, 3:00 PM EST
Where
Carroll forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.580, -81.090 (the zone’s center; the record gives no point)

Just south of Carrollton, Antigua Rd, Canyon Rd, and Chapel Rd were flooded, as was SR 39. By 910 PM, flooding continued on these roads, plus SR33. And north of Carrollton, Bacon Rd and SR 43 flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380447.